Got diabetes questions? You came to the right place! Ask D'Mine is our weekly advice column, hosted by veteran type 1, diabetes author and educator Wil Dubois.

This week, Wil responds to a trio of questions all focused on the "ups and downs" of diabetes when other meds are tossed into the mix, specifically those we often get prescribed to ward off or treat complications. Never at a lack for insight, Wil opens up the proverbial medicine cabinet in his mind to offer ideas and advice.

{Have questions of your own about life with diabetes? Email us at AskDMine@diabetesmine.com}

  

Helen, type 1 from Ireland, writes: Hi. I had an ulcer on my leg and they gave me enthroped. Then I had three hypos and was taken off it, then have had very high bloods since. Any ideas?

Wil@Ask D'Mine answers: Sure. Lots of ideas. So many ideas they should just give me a blank pad of patent forms. Sorry. I know it's too early in the morning to deal with a smart aleck. But speaking of ideas, when I first read your note I had no idea what the Sam Heck enthroped was.

Innovation 2015

Yes, I had to look it up.

Turns out it's a brMedicine Cabinetoad-spectrum antibiotic made with erythromycin. Here in the States similar examples would include E-Mycin, Ery-Tab, and Erythocin. Why drug companies give the same meds different names in different parts of the world is a mystery to me. It's not like drug names are even real words.

The med can come in the form of pills, drops, and creams. It also gets mixed into polypills with other drugs to keep one step ahead of those ever-evolving bacteria. Over here in the States, erythromycin is widely used to treat acne in teens; but it's an all-purpose bug-killer used for any sort of soft-tissue infection, as well as lung infections, eye infections, ear infections, gum infections, Whooping Cough, as well as the sexually transmitted diseases gonorrhea and syphilis, and more.

Despite all that utility, it wouldn't be my first choice of antibiotic for a person with diabetes. Why? Well, because — along with diarrhea, rash, puffy eyes, and cloudy urine — one of the known side effects of erythromycin is hypoglycemia. So much so, in fact, that erythromycin has even been studied as a possible diabetes medicine. Imagine that, treat your clap and lower your A1C all at once.

So I'd put my money on your trio of lows being caused by the antibiotic. As to the highs, I'd bet they are from the leg ulcer that started this whole odyssey for you. Infections commonly cause blood sugars to shoot up because stress hormones are released by the body to fight the infection; and in a double-whammy, acute infections also raise insulin resistance — although the exact reasons for this aren't clear.

So those are my ideas. What a nasty little rollercoaster for you, what first with the lows and then with the highs. But those highs are sending you a message you'd be wise to listen to. They're telling you that the leg ulcer is still an unresolved problem. Granted, the enthroped didn't work out, but there are other antibiotics, so for God's sake get someone to give you something else for the leg ulcer, because amputations cause highs and lows, too -- high depression and low mobility.

 

Mary, type 1 from New Jersey, writes: My doctor recently prescribed Glimepiride for me, but when I picked up the medicine it said do not take if you take Metformin. It also said do not take if you are a type 1. What should I do?

Wil@Ask D'Mine answers: I'm an advice columnist, not a doctor. You should call your doctor about this. Right now. But while you're on hold, I'll give you some background on the drug. First off, I can't imagine why your info sheet would tell you not to take Glimepiride with metformin. Not only are they approved to be used together, but very similar meds in the same class as Glimepiride are even available together with metformin as pollypills: Glucovance and Metaglip.

So that's just crazy. Not to be rude, but are you sure you read that right? But as for the advice not to take Glimepiride if you are a type 1, there's a good reason for that.

Glimepiride is a member of the sulfonylurea class of diabetes meds, designed to treat type 2 diabetes. These meds work by stimulating the pancreas to produce extra insulin. We don't use them in T1s because there's no insulin production to stimulate. They're not dangerous, they just don't work. Well, not in fully developed T1 anyway. During the so-called "honeymoon" phase — when the immune system is slaughtering the beta cells, but hasn't killed them off to the last man yet — a sulfonylurea can get extra work from the survivors.

So if you've just been diagnosed with type 1, that may be what your doctor is up to.

Will overworking them hasten their demise? I doubt it. The immune system is a pretty efficient killer. I think a honeymooner's body will wipe out the beta cells long before the drug can possibly tire them out; but this is my big beef about using this class of meds in the type 2s they are intended for. As type 2 advances, it wears out the pancreas. It doesn't make sense to me to add a medication that overworks an overtired organ. While the science is controversial, many docs believe that using sulfonylureas in type 2s just hastens total insulin dependence (the natural long-term outcome of the disease).

FYI, while sulfonylureas aren't approved for type 1s, actually neither is the metformin, you are on either, although it's widely used Off Labeloff-label. So you really need to know what your doc is up to.

Still on hold waiting to talk to him?

 

Lizbeth, type 1 from Alabama, writes: Previously, my 'new' physician reset my pump with higher sensitivity, lower carb ratio, and lower basal — and it was the first time I was able to fast in my whole life. All other times I tried, the sugar would go low, so these changes were great! Then he told me to take Losartan Potassium 25 mg for kidney protection. I looked it up and it seemed it would help with memory and pain, not harm the liver, etc., so I started it. I've taken it for a week and what a bummer this is! My sugars don't seem to care what the bolus is set at, I'm high all the time. Your thoughts? Prayers for you to have a great day, and thank you for your writing and helping others.

Wil@Ask D'Mine answers: Thank you for your kind words and prayers, and thanks for writing to me. Losartan Potassium, aka Cozaar, is another one of those drugs that can cause high blood sugar as a side effect. In this case, it's listed as a rare side effect, but one that can be severe in nature.

That makes you special. But still a bad candidate for Cozaar.

Cozaar, by the way, is an Angiotensin II Receptor Blocker or ARB. Most endos I know prefer Angiotensin Converting Enzyme, or ACE, agents over ARBs for kidney shielding duty, as the research shows that the ACE class are more effective in this regard. But if for one of many medical reasons the ACE is no good for you, the ARB is generally viewed as literally better than nothing. Still, there's more than one ARB on the market, so if I were you, I'd ask your doc to give you another one to test drive so you can get back to those great bummer-free fasting blood sugars you were enjoying before you started Cozaar.

After all, taking a med that raises your blood sugar to protect your kidneys from blood sugar is... well... crazy!

  

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

 

 
Disclaimer: Content created by the Diabetes Mine team. For more details click here.

Disclaimer

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.